MAUDE Adverse Event Report: PENUMBRA, INC. PACKING COIL LP; HCG, KRD

PENUMBRA, INC. PACKING COIL LP; HCG, KRD
Model Number RBYPCLP03
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-01938; 3005168196-2020-01940; 3005168196-2020-01941.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils lp and packing coils lp.During the procedure, three ruby coils lp and one packing coil lp would not advance at all within their introducer sheaths and subsequently, the pusher assemblies of two coils kinked.Therefore, the ruby coils lp and packing coil lp were removed.It is unknown which of the two coils out of the four were the ones that the pusher assemblies kinked.The procedure was completed using additional ruby coils lp.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 24.5, 62.0 and 138.5 cm from the proximal end.The embolization coil was intact with the pusher assembly, and blood was present inside the introducer sheath.Conclusions: evaluation of the first returned ruby coil lp revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.The ruby coil lp was then advanced through its introducer sheath without an issue.Evaluation of the returned packing coil lp revealed a pusher assembly kink near the mid-joint.If the device is advanced against resistance, damage such as this may occur.During functional testing, the packing coil lp was re-sheathed to its initial position within its introducer sheath.The packing coil lp was then advanced through its introducer sheath with resistance due to the pusher assembly kink and the blood within the introducer sheath.The root cause of resistance could not be determined.Evaluation of the second returned ruby coil lp revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the kink observed near the pusher assembly mid-joint.During functional testing, the pusher assembly mid-joint was slightly advanced through the introducer sheath friction lock with resistance before additional resistance was experienced due to the pusher assembly kink, and the ruby coil lp could not advance through its introducer sheath.Evaluation of the third returned ruby coil lp revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation revealed pusher assembly kinks and a fracture near the pusher assembly mid-joint.If the device is forcefully advanced against resistance, damage such as a kink and subsequent fracture may occur.The additional pusher assembly kinks were likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-01938, 2.3005168196-2020-01940, 3.3005168196-2020-01941.

Brand Name
PACKING COIL LP
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10812103
Report Number3005168196-2020-01939
Device Sequence Number4011308
Product Code HCG
UDI-Device Identifier00815948021891
UDI-Public00815948021891
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K192955
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/15/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/23/2025
Device Model NumberRBYPCLP03
Device Catalogue NumberRBYPCLP03
Device Lot NumberF97508
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/15/2020
Supplement Date Received by Manufacturer11/09/2020
Initial Report FDA Received Date11/09/2020
Supplement Report FDA Received Date11/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Date Report Sent to FDA01/01/2005